Alert archive / California / Beach Hazards Statements in 2018

Beach Hazards Statement 1, NWS Los Angeles, CA

January 1, 2018Los Angeles County, California

NWS Los Angeles, CA issued this beach hazards statement at Jan 1, 2018, 1:14 PM PST for Los Angeles County, California. It took effect at Jan 2, 2018, 6:00 AM PST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Jan 1, 2018, 1:14 PM PST (21:14 UTC)
In effect from
Jan 2, 2018, 6:00 AM PST
Expired
Jan 3, 2018, 12:00 PM PST
In force
30 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2018-01-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2018-01-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2196 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

845 
WHUS46 KLOX 012114
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
114 PM PST Mon Jan 1 2018

CAZ034-035-039>041-087-020630-
/O.NEW.KLOX.BH.S.0001.180102T1400Z-180103T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
114 PM PST Mon Jan 1 2018

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
WEDNESDAY MORNING...

The National Weather Service in Los Angeles/Oxnard has issued a
Beach Hazards Statement for minor tidal overflow, which is in 
effect from Tuesday morning through Wednesday morning.

* HAZARDS...High tides between 7.0 and 7.5 feet are expected each
  morning through Wednesday, especially between 8 and 10 am.
  Observed tides are running slightly higher than official
  predicted tide tables. Surf will remain small Tuesday morning, 
  but should build to around normal by Wednesday morning.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. No significant damage is expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as minor
tidal overflow and beach erosion is expected near shore. 

&&

$$

Kittell
6 follow-up statements
262 
WHUS46 KLOX 020632
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1032 PM PST Mon Jan 1 2018

CAZ034-035-039>041-087-021400-
/O.CON.KLOX.BH.S.0001.180102T1400Z-180103T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1032 PM PST Mon Jan 1 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 6 AM PST
TUESDAY THROUGH WEDNESDAY MORNING...

* HAZARDS...High tides between 7.0 and 7.5 feet are expected 
  each morning through Wednesday, especially between 8 and 10 
  am. Observed tides are running slightly higher than official 
  predicted tide tables. Surf will remain small Tuesday morning, 
  but should build to around normal by Wednesday morning. 

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. No significant damage is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as minor
tidal overflow and beach erosion is expected near shore.

&&

$$

Hall
263 
WHUS46 KLOX 021414
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
614 AM PST Tue Jan 2 2018

CAZ034-035-039>041-087-022215-
/O.CON.KLOX.BH.S.0001.000000T0000Z-180103T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
614 AM PST Tue Jan 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* HAZARDS...High tides between 7.0 and 7.5 feet are expected each
  morning through Wednesday, especially between 8 and 10 am.
  Observed tides are running slightly higher than official
  predicted tide tables. Surf will remain small this morning, but
  should build to around normal by Wednesday morning. 

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. No significant damage is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as minor
tidal overflow and beach erosion is expected near shore.

&&

$$

Hall
027 
WHUS46 KLOX 022142
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
142 PM PST Tue Jan 2 2018

CAZ034-035-039>041-087-031115-
/O.CON.KLOX.BH.S.0001.000000T0000Z-180103T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
142 PM PST Tue Jan 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* HAZARDS...High tides between 7.0 and 7.5 feet are expected again
  Thursday morning, focused between 8 and 10 am. Observed tides
  are running slightly higher than official predicted tide tables.
  Surf should build to around normal by Wednesday morning. 

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. No significant damage is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as minor
tidal overflow and beach erosion is expected near shore.

&&

$$
266 
WHUS46 KLOX 022220
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
220 PM PST Tue Jan 2 2018

CAZ034-035-039>041-087-031115-
/O.CON.KLOX.BH.S.0001.000000T0000Z-180103T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
220 PM PST Tue Jan 2 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

* HAZARDS...High tides between 7.0 and 7.5 feet are expected again
  Wednesday morning, focused between 8 and 10 am. Observed tides 
  are running slightly higher than official predicted tide tables.
  Surf should build to around normal by Wednesday morning. 

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. No significant damage is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as minor
tidal overflow and beach erosion is expected near shore.

&&

$$
105 
WHUS46 KLOX 030924
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
124 AM PST Wed Jan 3 2018

CAZ034-035-039>041-087-032000-
/O.CON.KLOX.BH.S.0001.000000T0000Z-180103T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
124 AM PST Wed Jan 3 2018

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL NOON PST
TODAY...

* HAZARDS...High tides between 7.0 and 7.5 feet are expected this
  morning between 8 and 10 am. Observed tides are running slightly
  higher than official predicted tide tables. Surf should build to
  around normal this morning.

* IMPACTS...Pooling of sea water is possible around high tide at 
  beach and harbor areas that is uncommon with normal tidal 
  ranges. No significant damage is expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as minor
tidal overflow and beach erosion is expected near shore.

&&

$$

ASR
727 
WHUS46 KLOX 031953
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
1153 AM PST Wed Jan 3 2018

CAZ034-035-039>041-087-032100-
/O.EXP.KLOX.BH.S.0001.000000T0000Z-180103T2000Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
Santa Barbara County South Coast-Ventura County Coast-
Los Angeles County Coast including Downtown Los Angeles-
Catalina and Santa Barbara Islands-
1153 AM PST Wed Jan 3 2018

...BEACH HAZARDS STATEMENT WILL EXPIRE AT NOON PST TODAY...

High tides between 7.0 and 7.5 feet are no longer expected in the
near term so the Beach Hazards Statement will be allowed to expire
at noon.

...PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as minor
tidal overflow and beach erosion is expected near shore.

&&

$$

Sweet

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jan 1, 10:05 AM PST, 3 hours 9 minutes earlier.

Area forecast discussion, Jan 1, 10:05 AM PST, 3 hours 9 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1005 AM PST Mon Jan 1 2018

Updated Aviation Discussion

.SYNOPSIS...
Weak offshore flow will allow for some warming across the forecast
area through Tuesday. A weak storm system could bring some limited
rain to the region. Best chance for areas north of Ventura County.
A cooling trend will begin by mid week with the potential for more
rain late in the week or weekend.

&&

.SHORT TERM...(TDY-WED)

Another morning with impactful fog. GOES16 visible imagery still
shows low clouds and fog along the 101 corridor in San Luis Obispo
County, but webcams and observations indicate that it is only
dense in isolated patches. Los Angeles County has 2 miles of
visibility from downtown to Long Beach. Expect it will remain at
least hazy most of the day, but conditions should improve with the
onset of some wind by around noon. Short term forecast on track.

*** From Previous Discussion ***

First off, want to wish everyone a Happy New Year moving into
2018.

Latest GOES16 Fog Product indicated just patchy stratus across
portions the Los Angeles County Coast as well as the Ventura
County Valleys and coastal areas. Also some stratus now developing
across the Santa Barbara Central Coast and Santa Ynez Valley. More
widespread low clouds were moving down across the Salinas River
Valley and expanding into much of the northern portion of the San
Luis Obispo interior valleys affecting hwy 101 with dense fog
occuring at Paso Robles Airport. With stratus filling in quickly,
have issued a Dense Fog Advisory for the San Luis Obispo County
including the Salinas River Valley through 9 AM. Aloft, more
variable high clouds continued to move across areas S of Point
Conception this morning. Offshore trends were beginning to
strengthen slightly, and this shows up on the satellite as what
little stratus there is will likely be pushed to the SE.

Synoptically, a short wave ridge will become amplified over
California in response to a newly cutoff low at the base of an
upper trough around 1000 miles W of of Los Angeles. The
combination of the building ridge, and weak offshore surface flow
will allow temperatures to increase both today and tomorrow. For
today, besides variable high clouds, high temps are expected to
be 3 to 8 degrees higher today, then another 1 to 4 degrees
warmer on Tuesday as the upper ridge peaks at strength with
continued weak offshore flow. Warmest LA/VTU county valleys will
be in the mid to upper 70s. with coastal areas areas reaching the
lower 70s, and warmest valley locations in the lower 80s on
Tuesday. Most other coast and valleys areas will be in the upper
60s to lower 70s. Cooler in the mountains. There will be
increasing clouds across the forecast area tonight into Tuesday,
with partly cloudy skies on Tuesday.

By Tuesday night, the cutoff low will begin to get entrained by
the upper steering flow and become positively tilted as it
rotates to the NE as it approaches Northern Cal and fills in. The
higher resolution NAM- WRF and and mid range GFS and ECMWF do pick
up on some limited moisture moving into the Central Coast and
with less confidence down the coast to LA County. With the main
core and best dynamics of the moisture staying well north, the
surface front weakens considerably. This will allow for only light
rain for areas N of Point Conception, but there could be some
morning drizzle across some LA/VTU locations W of the mountains
with limited lift and some low level moisture developing over the
area. Most areas N of Point Concepton can expect less than a
quarter inch, with most areas to the south seeing less than a
tenth of an inch if any. There will be widespread cooling as this
weak systems moves into the area Wednesday. 3 to 6 degrees of
cooling expected.

.LONG TERM...(THU-SUN)

There have been some changes in the models in respect to the
second storm system for Friday/Saturday. There will be some light
lingering moisture left over into early Thursday morning as the
first system quickly falls apart. Another elongated upper trough
from N to S begins to rotate down from the NE Pacific off the
coast of northern California where another cutoff low develops at
the base of the trough by Thursday afternoon. This trough now also
starts to rotate to the NE towards the CAL/Oregon border. This
next system has the ability to pick up some subtropical mositure
to the SW. Although current models are indicating much of the
moisture being aimed for areas N of Santa Barbara at this time.

We have seen these types of systems in the past tapping into
decent sub tropical moisture not do a good job in identifying the
path or rain amounts correctly. So, confidence is not high with
the direction and light amounts with this next system. Also,
timing is much slower now, with the bulk of rain now poised to
move in over the region Sunday night into Monday. Nevertheless, at
this time, models now show another upper disturbance that splits
off from the upper low and elongates sw to ne which helps to bring
up some of that moisture on a conveyor belt from the SW aiming it
now further north Friday/Saturday. So based on current models, it
now looks like Socal will be shunned from getting any of the
moisture until late in the weekend into Monday. Both models now
keep the large cutoff lows well off the coast of NRN Baja/San
Diego while another shortwave ridge ahead of the low will likely
keep us dry with plenty of clouds moving across the dirty ridge.
The models continue to have a tough time staying consistent with
large scale features and timing issues.

Although it will be relatively cooler by mid week, there is a
chance for some warming by Friday into Saturday due the ridge
building ahead of the upper low sitting out over the Eastern Pac.
It should be quite comfortable temperature wise with periods of
clouds through the extended period.

&&

.AVIATION...01/1700Z.

At 17Z, the marine layer depth was 200 feet deep at KLAX. The top
of the inversion was 3300 feet and 18 degrees Celsius.

LIFR cig at KPRB should improve 19-21Z. IFR/MVFR will linger at
KCMA,KSMO,KLAX,KLGB,KBUR,KVNY through 20Z, likely lingering longer
at KLGB KLAX, with a 30 percent chance of not going VFR until 22Z
or not at all. High confidence in VFR through 02Z otherwise.
Moderate confidence in improved conditions at KPRB KSBP KSMX
tonight. Otherwise moderate confidence in similar to lower flight
category threat again tonight in Tuesday, but low confidence on
timing and onset. TAF reflects mostly persistence, with a slight
bent toward lower cats.

KLAX...IFR HZ should go MVFR by 19Z. 80 percent chance of MVFR HZ
at 20Z, down to 30 percent chance at 23Z, with a 20 percent chance
of MVFR HZ all day. Similar conditions most likely tonight as
what occurred last night. 30 percent chance of VLIFR FG 09-16Z.

KBUR...30 percent chance of MVFR HZ through 20Z. 30 percent chance
of MVFR HZ returning tonight 10-17Z.

&&

.MARINE...01/900 AM.

Patchy dense fog with visibility well under 1 mile will remain a
concern today, and likely through Wednesday.

High confidence in no significant wind or sea conditions through
Tuesday. Southerly flow will strengthen late Tuesday night and
Wednesday as a weak storm system approaches the area. There is a
70 percent chance for Small Craft Advisory (SCA) north of San
Miguel Island Wednesday into Thursday.

Large high tides between 7.0 and 7.5 feet will impact the coastal
areas each morning through Wednesday.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

.HAZARD POTENTIAL OUTLOOK...(WED-SUN)
There is a chance of rain over a wide area Wednesday thru Saturday.

&&

PUBLIC...Kaplan/jld
AVIATION...Kittell
MARINE...Kittell
SYNOPSIS...Kaplan

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 2:35 AM PSTDense Fog AdvisoryLOX6 hr

Nearby

Beach Hazards Statements in California, 2018Every beach hazards statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.